NHS website - Can I crush medicines before taking them?
You shouldn't chew, crush or break tablets or pills, or open and empty powder out of capsules, unless your GP or another healthcare professional has told you to do so.
Some tablets, pills and capsules don't work properly or may be harmful if they are crushed or opened.
They may need to be swallowed whole because:
- they are designed to release medicine slowly into your body over time and crushing them could cause an overdose
- your stomach acid could stop them working without their special coating
- they could be harmful to the lining of your stomach without their special coating
- they may taste unpleasant without their special coating
- you could get side effects from inhaling powder from crushed medicines
If you have been advised by your healthcare professional to crush your medicine, they will tell you how to do this and how to take the medicine.
If you have problems swallowing tablets or capsules
If you, your child or someone you are caring for has problems swallowing tablets, pills or capsules, tell your GP or the healthcare professional who is prescribing the medicine. There may be an alternative medicine available, such as a liquid medicine or a tablet that can be dissolved in water.
Read more advice on what to do if you have problems swallowing pills.
If you have any concerns about your medicine and how to use or take it correctly, you can:
- speak to your GP or pharmacist
- read the patient information leaflet that comes with your medicine
- call NHS 111
Read the answers to more questions about medicines.
- Erectile dysfunction
- Weight loss & management
- Stop smoking
Repeat Prescription Service
An easy way to manage your Repeat Prescription online.
- Free Registration
- Auto reminder service
- Free Delivery
Common Health Questions
- NHS video wall with stroke, diabetes, and kidney and heart?
- Your health, your way. Your NHS guide to long-term conditions and self care?
- Can I take cough and cold remedies while I'm breastfeeding?
- Can I take paracetamol or ibuprofen with cough or cold medicines?